Texas, 2020

High Wind in Texas, September 27 to 28, 2020

September 27 to 28, 2020 · NWS MAF · 1 event in 1 county or zone

A strong cold front moved into West Texas. High pressure and cold air behind the cold front caused strong winds to develop in the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong cold front moved into West Texas. High pressure and cold air behind the cold front caused strong winds to develop in the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 27, 5:41 PM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Sep 27, 5:41 PM CST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
641 PM CDT Sun Sep 27 2020

.DISCUSSION...

&&

.AVIATION...
For now calling for a VFR forecast as not getting the blowing dust
as previously forecasted. Do have some wrap around low clouds in
the Panhandle that may try to move down into the area this
evening or overnight. Defining the frontal boundary challenging
as have multiple boundaries on radar. Believe a prefrontal trough
has moved through most of the Permian Basin with the actual front
lagging it somewhat. As of 23:40z put the front as through Big
Spring extending NW between Andrews and Seminole and pushing
south.

&&

.PREV DISCUSSION... /issued 245 PM CDT Sun Sep 27 2020/

DISCUSSION...

Not much change to the going forecast.  WV imagery shows the upper
trough has crossed the MS Rvr, allowing the west coast ridge to nose
farther into West Texas and Southeast New Mexico.  At 18Z, KMAF had
already scored 100F as downslope winds and compressional warming
kicked in.  Critical RH was noted, mainly over SE NM, resulting in
elevated fire danger.  See Fire Wx Discussion below.

This all comes to an end in a few hours as a strong cold front plows
thru the region.  Latest mesoanalysis shows the front in the Texas
Panhandle, w/a prefrontal trough veering sfc flow to the NW down
here.  Latest NAM12 has slowed the front a little, w/buffer
soundings now pegging fropa at KMAF at around 02Z.  Chances of BLDU
continue to look excellent w/fropa, as well as isolated t-storms
along the front as it hits the higher terrain down south.  In
additions to the high wind warning for gap winds thru KGDP w/fropa,
we've put much of the HSA in a wind advisory thru 18Z Monday.

Temps Monday afternoon still look to top out in the upper 60s/lwr
70s most locations, w/lows Monday night mainly in the 40s.  The
region then falls into a pattern of dry NW flow aloft as an upper
ridge develops along the west coast.  Temps rebound to above-normal
by Wed afternoon, and remain there thru the extended.  A secondary
dry front is still on tap Thu night.

FIRE WEATHER...

Above normal temperatures have ushered in critically low RH's
combined with gusty 20 ft winds producing elevated fire weather
concerns across southeast New Mexico and parts of West Texas. A
Fire Danger Statement has been issued for all of southeast New
Mexico, western Permian Basin, Guadalupe and Davis Mountains. ERCs
values are above normal levels area wide based on a prolonged
drought. Cold front is set to roll in later tonight bringing a
wind shift and windy conditions accompanied by cooler temps.
Elevated fire weather conditions will diminish Monday because of
cooler temps, higher RH's and lighter winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     56  73  46  80 /   0   0   0   0
Carlsbad                       57  73  45  79 /   0   0   0   0
Dryden                         61  77  53  82 /  10  10   0   0
Fort Stockton                  56  72  47  78 /  20   0   0   0
Guadalupe Pass                 51  64  46  72 /  10   0   0   0
Hobbs                          52  71  43  77 /   0   0   0   0
Marfa                          48  67  40  75 /  10   0   0   0
Midland Intl Airport           56  73  46  80 /   0   0   0   0
Odessa                         56  73  46  79 /   0   0   0   0
Wink                           58  74  46  79 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 6 AM MDT Monday for Central Lea County-Eddy
     County Plains-Northern Lea County-Southern Lea County.

TX...Wind Advisory from 1 AM to noon CDT Monday for Chisos Basin-
     Eastern Culberson County-Terrell-Van Horn and Highway 54
     Corridor.

     Wind Advisory until 7 AM CDT Monday for Andrews-Borden-Davis
     Mountains-Dawson-Ector-Gaines-Glasscock-Howard-Loving-
     Martin-Midland-Mitchell-Reagan-Reeves County Plains-Scurry-
     Winkler.

     High Wind Warning from 10 PM this evening to 11 AM MDT Monday
     for Guadalupe and Delaware Mountains.

&&
Hazardous weather outlook, Sep 27, 1:26 PM CST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
226 PM CDT Sun Sep 27 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-281930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
226 PM CDT Sun Sep 27 2020 /126 PM MDT Sun Sep 27 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Dry and breezy conditions in western portions of the forecast area
will yield elevated to near critical fire weather this afternoon and
evening.

A cold front will bring strong, gusty winds through the region
late tonight. Wind Advisory has been issued for the Permian Basin
Trans Pecos, southeast New Mexico and Davis Mountains. Blowing dust
may temporarily reduce visibility.

A High Wind Warning is in effect for Guadalupe Pass
and wind speeds could approach advisory levels across the plains.
Blowing dust may temporarily reduce visibility.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Wind Advisory is in effect for the Chisos Mountains, Culberson, and
Terrel counties. Blowing dust may temporarily reduce visibility.

A High Wind Warning is in effect for Guadalupe Pass through Monday
morning. Blowing dust may temporarily reduce visibility.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe and Delaware Mountains

When
September 27, 11:00 PM CST to September 28, 3:00 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920563.